Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 4, 2021, 5:30 PM EDT for Edgecombe County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 5:30 PM EDT (21:30 UTC)
- Expired
- May 4, 2021, 6:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
County Edgecombe County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted.
970
WWUS82 KRAH 042130
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
530 PM EDT Tue May 4 2021
NCZ028-042200-
Edgecombe NC-
530 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EDGECOMBE COUNTY UNTIL
600 PM EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tarboro, moving northeast at 35 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Tarboro, Princeville, Pinetops, Conetoe and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
3581 7745 3580 7745 3580 7747 3576 7752
3572 7759 3587 7775 3602 7744 3600 7743
3600 7741 3599 7741 3590 7734
TIME...MOT...LOC 2130Z 244DEG 30KT 3589 7752
$$
JDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 4, 3:26 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 4, 3:26 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 326 PM EDT Tue May 4 2021 .SYNOPSIS... High pressure off the Southeast coast will help transport warm and humid air into the Carolinas through Wednesday. A cold front will move across the area late Wednesday and Wednesday night. A cooler and less humid air mass will build into the area Wednesday night and Thursday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 240 PM Tuesday... Latest surface analysis continues to show surface high pressure centered off the Southeast coast with a warm and moist southwesterly flow into the Carolinas. At the mid levels, transient short wave ridging extending across the Carolinas is moving offshore. A mid level short wave trough near the MS Valley, will move east and reach the central/southern Appalachians late tonight/early Wednesday morning. Ahead of this primary feature, several weak vortices and MCVs will move across the Carolinas this afternoon. Widespread convection associated with an MCS across the western Carolinas will shift east this afternoon and redevelop/organize into a line of convection that spreads across central NC through mid evening. A few rogue storms may develop out ahead of the main line. The time with the best chance of storms will be from 3 to 6 pm in the Triad, 4 to 8 pm in the Triangle and 6 to 9 pm across the Coastal Plain and Sandhills. The wind field and resulting shear is noticeably less today with 0- 6km bulk shear values of 20kts or less with a southwest to west- southwesterly flow, generally 30 kts or less through the column. Instability is a bit stronger than on Monday with fairly steep mid level lapse rates that range from about 6.5 to 7.5 Deg C/km resulting from an EML. DCAPE values exceed 1100 j/kg. Given the unidirectional flow, DCAPE, linear structure, expect wind damage to be the main threat. With moderate instability, good mid level lapse rates, and normalized CAPE values greater than 0.15, storms today will likely be healthy lightning producers and perhaps the most electrically active day thus far this season. While the widespread convection should push east of central NC by around 03Z, there will be enough upper level support for a small chance of showers overnight and possibly a thunderstorm. It will be mild overnight with lows in the mid 60s to around 70. -Blaes && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... As of 300 PM Tuesday... A fairly broad positively tilted upper level trough extending from the eastern Great Lakes south into the northern Gulf Coast on Wednesday morning will lift and shift east on Wednesday night. An associated cold front approaching the southern Appalachians at daybreak on Wednesday will move east across the Carolinas during the afternoon and evening Wednesday before moving offshore Wednesday night. Despite a fairly robust cold front and its associated forcing moving across the area during a favorable time of day, convective coverage will likely be a bit more limited than today. A more westerly flow, more limited instabiilty with afternoon MLCAPE values generally 1000 J/Kg or less, and a generally drier atmosphere will limit storm coverage. With the trough approaching, a stronger flow is noted with 0-6km shear values at or exceeding 40kts, but much of the strong flow is confined above 3km. For now, will continue with chance PoPs for scattered afternoon and evening storms with a potential for a few strong storms. Highs will range in the lower 80s in the Triad and mid to perhaps upper 80s elsewhere. Behind the front, temperatures will cool into the 50s for Wednesday night. -Blaes && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 145 PM Monday... In the upper-levels, a broad trough will slowly move from the TN Valley Thursday, across the Mid-Atlantic Friday, then across the Northeast Saturday. Weak ridging across the Mid-Mississippi Valley Saturday will flatten as it moves east across the Carolinas on Sunday, setting up zonal flow across the region. A weak shortwave will move across the Mid-Atlantic late Sunday, then ensembles keep NC under zonal flow through early next week. At the surface, high pressure across the mid-Mississippi Valley and central Plains will continue northerly flow and cold air advection across central NC on Thursday. A weak low will develop off the SC coast Thursday night, and move NE along the NC coast Friday morning and afternoon. High pressure then builds across the Southeast Saturday, shifting flow to westerly across NC. The high will push off the coast and head toward Bermuda Sunday as low pressure and a cold front move into the mid-Mississippi/Ohio Valley before eventually pushing across central NC sometime Tuesday. A more comfortable Thursday is on track with lower temperatures and lower dewpoints behind the cold front on Wednesday. Dry weather is expected Thursday, then isolated showers are possible across the eastern half of the region on Friday as the surface low track along the NC coast and the shortwave aloft moves by. Conditions look too stable for now for thunderstorm development, and any showers that do develop should exit east by Friday evening. Thursday and Friday highs will be fairly similar, ranging from the upper 60s N to mid- 70s S. Fair weather is expected Saturday with highs still below normal, then the surface high moving off the coast will help advect a warmer and eventually a more moist airmass into the region early next week. Most areas should remain dry Sunday, although the approaching weak shortwave will create a small chance for showers across northern areas later in the day on Sunday. Highs in the upper 70s to mid-80s are expected Sunday and Monday. Precipitation chances increase Monday and Tuesday as the surface front approaches the area and a few weak pulses move across the region aloft, however confidence still remains low until the details come more together. Tuesday looks more comfortable in the 70s behind the front with a possible CAD setting up. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 225 PM Tuesday... After lingering morning stratus burned off in the Triad, mainly clear skies and VFR conditions have dominated the weather across central NC this afternoon. A band of showers and thunderstorms across the Foothills early this afternoon will push east across central NC this afternoon and evening. Expect good storm coverage and high confidence of adverse aviation conditions with some thunderstorms will be strong with possibly damaging winds. Storms should impact the KINT/KGSO terminals from 19 to 22Z, the KRDU terminal between 20 and 23Z, and the KFAY/KRWI terminals between 21 and 01Z. Expect improvement in aviation conditions this evening before another small chance of a shower or storm overnight and a limited risk of some SCT-BKN stratus with CIGS around 1500 feet toward daybreak in the Triad. Aviation conditions will improve again on Wednesday morning with widespread VFR conditions expected by mid morning. Expect southwesterly winds at 10 to 15 kts with some gusts of 20 to 25 kts this afternoon and localized gusts in excess of 35 kts in the strong storms. Gusts will abate overnight but a southwest breeze at 8 to 10kts is expected for much of the night. Outlook: Another round of scattered showers/storms and associated adverse aviation conditions is expected on Wednesday afternoon and evening. Generally fair weather is expected for overnight Wednesday through Thursday. There is a risk of some sub-VFR conditions late Thursday into Friday as a storm system may develop and move up along coast. Fair weather is expected on Saturday before another front approaches late Sunday. -Blaes && .CLIMATE... Record HI-Min temperatures for 5/4 and 5/5: GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5 RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5 FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...JT AVIATION...Blaes
Hazardous weather outlook, May 4, 5:08 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 508 PM EDT Tue May 4 2021 NCZ007>011-021>028-038>043-078-052115- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Wayne- 508 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered showers and storms are possible through early evening. A few storms could be strong, with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front moving through the area will bring another chance of a few strong to severe storms on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-052115- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 508 PM EDT Tue May 4 2021 ...SEVERE THUNDERSTORM WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front moving through the area will bring another chance of a few strong to severe storms on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 4, 4:32 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 WNW MONTICELLO 36.21N 79.70W
05/04/2021 E1.00 INCH GUILFORD NC PUBLIC
PERIOD OF HAIL, SOME AS BIG AS QUARTERS,
AROUND AND NEAR THE CROOKED TREE GOLF
COURSE.
&&Special weather statement, May 4, 4:44 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
444 PM EDT Tue May 4 2021
NCZ083-084-042145-
Anson NC-Richmond NC-
444 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT ANSON AND RICHMOND COUNTIES
UNTIL 545 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sturdivants, or 11 miles east of Monroe, moving east at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rockingham, Wadesboro, Hamlet, Hoffman, Polkton, Ellerbe, Dobbins
Heights, Lilesville, Morven and Peachland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3508 8029 3512 7967 3509 7958 3507 7957
3506 7950 3504 7946 3499 7957 3494 7959
3491 7956 3485 7963 3482 7962 3482 7963
3480 7972 3482 8032 3483 8032
TIME...MOT...LOC 2044Z 263DEG 38KT 3493 8035
LeinsSpecial weather statement, May 4, 4:58 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
458 PM EDT Tue May 4 2021
NCZ039-040-074>076-042200-
Lee NC-Chatham NC-Randolph NC-Montgomery NC-Moore NC-
458 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
NORTHEASTERN MONTGOMERY...SOUTHEASTERN RANDOLPH...LEE AND CHATHAM
COUNTIES UNTIL 600 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Seagrove, or near North Carolina Zoo, moving east at 40 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Sanford, Pittsboro, Siler City, North Carolina Zoo, Goldston,
Seagrove, Broadway, Robbins, Star and Harpers Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.
LAT...LON 3566 7984 3585 7896 3575 7894 3561 7899
3558 7892 3544 7905 3538 7978
TIME...MOT...LOC 2058Z 262DEG 36KT 3555 7969
LeinsLocal storm report, May 4, 4:59 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 4 ESE HILLSBOROUGH 36.06N 79.02W
05/04/2021 ORANGE NC PUBLIC
TREE DOWN NEAR LINDEN ROAD. TIME ESTIMATED
BY RADAR.
&&Special weather statement, May 4, 5:06 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Raleigh NC 506 PM EDT Tue May 4 2021 NCZ026-027-041-042200- Nash NC-Franklin NC-Wake NC- 506 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NASH...NORTHEASTERN WAKE AND SOUTHERN FRANKLIN COUNTIES UNTIL 600 PM EDT... At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near Wake Forest, or 9 miles northeast of Raleigh, moving east at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Raleigh, Nashville, Wake Forest, Zebulon, Bunn, Rolesville, Spring Hope, Castalia, Pilot and Tar River Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3580 7862 3595 7867 3611 7799 3587 7788 TIME...MOT...LOC 2106Z 262DEG 36KT 3591 7853 Leins
Special weather statement, May 4, 5:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
530 PM EDT Tue May 4 2021
NCZ028-042200-
Edgecombe NC-
530 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EDGECOMBE COUNTY UNTIL
600 PM EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tarboro, moving northeast at 35 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Tarboro, Princeville, Pinetops, Conetoe and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
3581 7745 3580 7745 3580 7747 3576 7752
3572 7759 3587 7775 3602 7744 3600 7743
3600 7741 3599 7741 3590 7734
TIME...MOT...LOC 2130Z 244DEG 30KT 3589 7752
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:38 PM EDT | Special Weather Statement | RAH | Alamance, Guilford, Randolph | 67 min |
| May 4, 3:02 PM EDT | Special Weather Statement | RAH | Forsyth | 58 min |
| May 4, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 40 min |
| May 4, 3:46 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person | 44 min |
| May 4, 3:57 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 63 min |
| May 4, 4:02 PM EDT | Special Weather Statement | RAH | Wayne | 58 min |
| May 4, 4:20 PM EDT | Special Weather Statement | RAH | Person | 55 min |
| May 4, 4:30 PM EDT | Special Weather Statement | RAH | Franklin, Vance | 60 min |
| May 4, 4:44 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 61 min |
| May 4, 4:58 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 62 min |
| May 4, 5:06 PM EDT | Special Weather Statement | RAH | Nash | 54 min |
| May 4, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond, Scotland | 53 min |
| May 4, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore | 61 min |
| May 4, 7:11 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 64 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.